The Centers for Disease Control and Prevention compiled death certificates for drug overdoses in 2020 and estimated over 93,000 occurred, translating to approximately 11 deaths per hour across the United States for every day of 2020. In North Dakota, drug-related deaths soared to a nearly 50% increase over 2019's numbers with 118 people dead, according to the North Dakota Department of Health.

The new CDC and state report, when taken in context, is alarming health professionals who cite that fewer than 7,200 total overdose deaths were reported in 1970 at the height of the heroin epidemic; and fewer than 9,000 deaths were reported in 1988 at the height of the crack epidemic — marking the opioid epidemic as the single largest in United States history.

The CDC overdose totals have, according to addiction experts and treatment providers, largely been driven by a rapid proliferation of fentanyl, the powerful synthetic opioid, but some mental health professionals are attributing the record deaths to an amplification of social isolation, trauma and job losses as a direct result of the COVID-19 pandemic. Deaths climbed significantly at the beginning of March 2020, when the shutdowns and physical-distancing measures were enacted across much of the United States.

As opposed to drug death epidemics in the past, which saw the vast majority of deaths come from metropolitan area, rural cities such as Dickinson have not gone unscathed in the most recent epidemic of opioid deaths. Despite educational, enforcement and community outreach efforts, first responders say the calls continue.

For the Dickinson Police Department, the number of overdoses that occur within Dickinson is between two and five incidents per month — which is based on call logs and officers’ experiences in the field, Lt. Mike Hanel said.

Newsletter signup for email alerts

“I would say that overdoses seem to come in ebbs and flows,” Hanel noted. “We generally know a bad ‘batch’ of something hit the streets of Dickinson because our officers are responding to several overdoses within a 24- to 48-hour window. The most recent string of overdoses involved fentanyl-laced M30 Oxycodone pills. The Southwest Narcotics Task Force is actively pursuing investigations locally on those responsible for distributing these pills in our area.”

However, it is difficult to quantify that number because overdosing is considered more of a medical emergency, than a criminal violation, Hanel said.

“Keep in mind, these are only the overdoses that we respond to and assist the ambulance crew with. This does not include those instances where a patient is transported by private means to the hospital. At that point, HIPAA (Health Insurance Portability and Accountability Act) prevents us from knowing an exact number of overdoses occurring in our area,” he added.

Dickinson Fire Chief Jeremy Presnell noted that firefighters respond to no less than one, but often multiple overdose calls each month within the city of Dickinson.

“Most likely (these calls are) due to seasonal depression; we tend to see an increase in overdose calls during the winter months,” Presnell said. “Our firefighters are trained to recognize the signs of opioid overdose and administer care based on those findings. The Dickinson Fire Department as well as the other first responder disciplines are trained in the use of and carry Narcan that can be administered in the event of an overdose.”

As COVID-19 rates increased throughout the state, the North Dakota Department of Human Services’ Behavioral Health Division, community partners and tribal nations have joined forced to promote behavioral health while addressing the opioid crisis.

Some of the key solutions being touted by the coalition include, “increasing access to medication-assisted treatment and reducing opioid overdose related deaths through prevention, treatment and recovery activities using federal funding provided by the State Opioid Response grant,” a press release by the state outlined.

“The COVID-19 pandemic continues to impact our behavioral health and may be especially difficult for individuals struggling with an opioid use disorder,” Behavioral Health Division Director Pamela Sagness said. “We can all play a role in reducing opioid overdose deaths by learning the risk factors, signs of an overdose and having naloxone available to use in a response.”

Being that an opioid overdose requires immediate medical attention, health officials have noted that it is important for individuals to recognize the signs of an opioid overdose quickly, because doing so may be prudent in saving someone’s life.

Signs and symptoms include: face is clammy to touch and loss of color; body is limp and fingernails or lops have a blue or purple tinge; individual is vomiting or making gurgling noises; the person is unconscious and in unable to speak or be awakened; his/her breathing or heartbeat has slowed or stopped.

If someone comes across an individual in those conditions, health officials ask that they call 911 immediately; administer naloxone; do rescue breathing or chest compressions; follow 911 dispatcher directions and remain on-site until help arrives.

“The North Dakota Good Samaritan Law protects anyone who administers naloxone in a good faith effort to reverse an opioid overdose. Individuals must remain on-site until help arrives and cooperate with law enforcement and emergency personnel,” the North Dakota Department of Health Press release stated.

Naloxone is a safe and effective medication that temporarily reverses an opioid overdose. Naloxone is available at local public health units and pharmacies or by completing an online order form through the Behavioral Health Division or calling 701-238-8920.

“Another important thing we can do is check in with our loved ones, especially those who are using prescription opioids and those with a current or past struggle with an opioid use disorder,” Sagness said.

Over the course of several years, Dickinson Police officers have been issued with single-dose units of Narcan to use in the event of responding to an overdose call. As new officers are sworn in, they go through the proper training to learn how to recognize signs and symptoms of an overdose and become certified to utilize Narcan.

“Our officers have saved many lives with the use of Narcan, including a 2019 save of an infant who accidentally ingested a substance the parents had left out in their hotel room,” Hanel remarked.

Hanel added, "Though illicit forms of opioids account for a large share of overdoses, it is important that people who are issued legally-prescribed opioids only take them as directed by their physician. Abuse of medical opioids increases the likelihood of an overdose. For those struggling with addiction, we encourage them to seek treatment. There are promising therapies and treatments to help them recover. Last, we encourage everyone to learn the signs and symptoms of an overdose and call 911 immediately. North Dakota grants immunity-from-prosecution for those who call for help for someone overdosing, as long as they remain on scene and assist medical and law enforcement.”

For more information on opioid prevention efforts, visit the North Dakota Department of Human Services Behavioral Health Division for available resources.